Alert archive / Colorado / Flash Flood Warnings in 2005
Flash Flood Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 10, 2005, 5:29 PM MDT for Ouray County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2005, 5:29 PM MDT (23:29 UTC)
- Expired
- Aug 10, 2005, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Ouray County, CO
The radar
The Grand Junction radar (KGJX), 105 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:35 PM MDT | FLASH FLOOD | Ridgway, CO | PEDESTRIAN BRIDGE OVER UNCOMPAHGRE RIVER ON SOUTH SIDE OF TOWN WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 102329
FFWGJT
COC091-110230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MDT WED AUG 10 2005
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO
THIS INCLUDES RURAL AREAS NORTHEAST OF RIDGWAY
* UNTIL 830 PM MDT.
* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED UP TO 2 INCHES PER HOUR RAINFALL RATES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR AROUND COW CREEK...FROM OWL CREEK PASS TO THE UNCOMPAHGRE
RIVER...SOUTH OF SILVER JACK RESERVOIR.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.
LAT...LON 3831 10763 3822 10759 3811 10756 3812 10775
3828 10777
$$
DJN2 follow-up statements
000 WGUS75 KGJT 110057 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 657 PM MDT WED AUG 10 2005 COC091-110230- OURAY CO- 657 PM MDT WED AUG 10 2005 ...FLASH FLOOD WARNING CONTINUES FOR OURAY COUNTY UNTIL 830 PM MDT... AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED OVER 3 INCHES OF RAIN HAS FALLEN LESS THAN 4 MILES EAST OF RIDGWAY. NEW THUNDERSTORMS DEVELOPING OVER DALLAS DIVIDE WILL MOVE OVER THE WARNED AREA...PRODUCING ADDITIONAL HEAVY RAINFALL. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR OVER PORTIONS OF OURAY COUNTY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RIDGWAY...COLONA AND AREAS NORTH OF OURAY. COUNTY ROADS 8...10 AND 12 ON THE EAST SIDE OF RIDGWAY WILL ALSO EXPERIENCE FLOODING. NATIONAL WEATHER SERVICE SPOTTERS ALSO REPORT SIGNIFICANT RISES ALONG THE UNCOMPAHGRE RIVER JUST NORTH RIDGWAY...WHICH WILL EVENTUALLY FLOW INTO RIDGWAY STATE PARK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. $$
000 WGUS75 KGJT 110222 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 821 PM MDT WED AUG 10 2005 COC091-110231- OURAY CO- 821 PM MDT WED AUG 10 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN OURAY COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:54 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 10, 2:54 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MDT WED AUG 10 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
AXIS OF DEEP MOISTURE STREAMING ACROSS THE AREA FROM THE SOUTHWEST
THIS AFTERNOON. WIDESPREAD PRECIPITATION CONTINUING FROM EAST-
CENTRAL UTAH ACROSS ROUTT AND EAGLE COUNTIES WITH SCATTERED
SHOWERS AND THUNDERSTORMS ON THE PERIPHERY OF THIS PRECIPITATION
SHIELD. MAIN AREA OF PRECIPITATION APPEARS TO BE ASSOCIATED WITH A
SHEAR AXIS EXTENDING FROM SOUTH-CENTRAL UTAH ACROSS NORTHWEST
COLORADO IN ADDITION TO THE RIGHT ENTRANCE REGION OF AN UPPER JET.
PRECIPITATION HAS TAKEN ON MORE OF A CONVECTIVE NATURE THE PAST
COUPLE OF HOURS WITH POTENTIAL FOR LOCALLY HEAVY RAINS. FLOW ALOFT IS
MOVING THINGS ALONG BUT SOME LINEAR PRECIPITATION FEATURES AND
TRAINING ECHOES MAY POSE A PROBLEM. FLASH FLOOD POTENTIAL LOOKS GREAT
ENOUGH TO WARRANT A WATCH FOR MUCH OF SOUTHEAST AND EAST-CENTRAL
UTAH AND WEST-CENTRAL AND FAR SOUTHWEST COLORADO. STRONGEST STORMS
SHOULD BE ACROSS THE FOUR CORNERS AREA LATE THIS AFTERNOON AND
EVENING WHERE GREATER SURFACE HEATING AND DESTABILIZATION IS
TAKING PLACE. FAR NORTHEAST UTAH MAY SEE A FEW STRONG STORMS WHERE
UPPER JET DYNAMICS WILL BE STRONGEST.
MODELS CONTINUE TO SHOW DRIER AIR ADVECTING INTO THE AREA FROM THE
NORTHWEST THURSDAY AND FRIDAY AS THE UPPER HIGH BECOMES RE-ORIENTED
INTO MORE OF AN EAST-WEST RIDGE SOUTH OF THE AREA. WATER VAPOR
IMAGERY SUPPORTS THIS IDEA BUT FEEL THE MODELS ARE PROBABLY A
LITTLE TO QUICK IN DRYING THING OUT AND WILL HANG ON TO POPS LONGER
THAN GUIDANCE SUGGESTS. STAYED CLOSE TO GUIDANCE TEMPERATURES THROUGH
THE SHORT TERM. TREND TOWARD DRIER CONDITIONS WILL ALLOW FOR COOLER
OVERNIGHT MINS TOMORROW NIGHT...ESPECIALLY ACROSS THE NORTH.
LINDQUIST
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MEDIUM RANGE MODELS
INDICATE AN UPPER LEVEL LOW MOVING FROM THE PACIFIC NORTHWEST TO THE
NORTHERN ROCKIES THIS WEEKEND. AS THIS OCCURS...DRIER WESTERLIES
WILL SUPPRESS THE DEEPER MOISTURE SOUTH AND EAST OF THE FORECAST
AREA. AN UPPER LEVEL LOW CIRCULATION OVER THE CENTRAL BAJA OF
CALIFORNIA (EVIDENT ON CURRENT WV IMAGERY) WILL EVENTUALLY PHASE
WITH SOME ENERGY OVER SOUTHERN CAL. A SERIES OF UPR LVL WAVES WILL
MOVE FROM THIS AREA NORTHEAST TOWARD THE FOUR CORNERS...WITH THE
MAIN UPR LVL LOW MOVING FROM SRN NEVADA TO EASTERN WYOMING LATE
MONDAY THROUGH WEDNESDAY.
THIS PATTERN WILL MAINTAIN WET AND UNSETTLED CONDITIONS ACROSS
EASTERN UTAH AND WESTERN COLORADO...PARTICULARLY THE SOUTHERN HALF
OF THE AREA. TEMPERATURES WILL BE NEAR AVERAGE THROUGH THE PERIOD.
LOCALLY HEAVY RAIN WILL BE A CONCERN EACH DAY AND THE POTENTIAL FOR
STRONG THUNDERSTORMS WILL EXIST...ESPECIALLY TUESDAY IF THE MAIN UPR
LOW TRACKS CLOSE TO THE FORECAST AREA. NADLER.83
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR WEST-CENTRAL AND EXTREME SOUTHWEST
COLORADO UNTIL MIDNIGHT.
.UT...FLASH FLOOD WATCH FOR EAST-CENTRAL AND SOUTHEAST UTAH UNTIL
MIDNIGHT.
&&
TAL/DJNHazardous weather outlook, Aug 10, 3:46 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 346 PM MDT WED AUG 10 2005 COZ001>014-017>023-UTZ022>025-027>029-111300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 346 PM MDT WED AUG 10 2005 ...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR EAST-CENTRAL AND SOUTHEAST UTAH...AND EXTREME SOUTHWEST COLORADO AND WEST-CENTRAL COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...REST OF TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN. RUNOFF FROM HEAVY RAINS MAY CAUSE RAPID RISES OF WATER IN SMALL CREEKS... STREAMS...AND ARROYOS. SOME LOCALIZED URBAN FLOODING MAY ALSO OCCUR IN AREAS OF HEAVY RAIN. GUSTY WINDS TO NEAR 35 MPH AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS AND ANY FLOODING. LINDQUIST
Nearby
Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.